MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DYONICS 4.0MM ELITE NOTCHBLSTR ABRD BURR; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. DYONICS 4.0MM ELITE NOTCHBLSTR ABRD BURR; SAW, POWERED, AND ACCESSORIES
Model Number 72200726
Medical Device Problem Code Flaked (1246)
Health Effect - Clinical Codes No Information (3190); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/16/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during an unknown procedure, there was a metal shavings and debris into the patient and it was successfully removed with suction straight away.Procedure was successfully completed with the same device.No significant delay was reported with no patient complications.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).The reported device, used in treatment, was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.There was a relationship found between the returned device and the reported incident.The customer provided images confirm the product identification information and identify metal shavings in the surgical site.A review of the device history records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.A complaint history review concluded this was an isolated event.A review of risk management files found that the reported failure was documented appropriately.A review of the complaint revealed there were no patient injuries reported and no apparent patient impact based on the details provided.Therefore, no further medical assessment is warranted.A review of the instructions for use found: 1) do not resterilize.For single use only.Discard any open, unused product.Do not use after the expiration date.2) do not allow the rotating portion of any blade or burr to touch any metallic object such as a cannula or arthroscope.Damage to both instruments is likely.The complaint was confirmed and the root cause was associated with a component failure.Factors that could have contributed to the reported event include excessive force or contact with another device.No containment or corrective actions are recommended at this time.
 
Additional Manufacturer Narrative
H11: corrected information in h6 (health effect - impact code).
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3, h6: the reported device was received for evaluation.A visual inspection revealed the device was returned without original packaging.The distal end of the outer shaft was damaged.A functional evaluation revealed the device functioned as intended.No grinding while rotating clockwise, counter clockwise, or while oscillating.There was a relationship found between the device and the reported event.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states that one intra-operative photo was provided for review and confirms the debris in the surgical field.Per complaint details the metal debris was removed from patient.No delay or patient injuries are being reported.Since no harm is being alleged, no further clinical assessment is warranted.The root cause was associated with component failure.Factors that could have contributed to the reported event include excessive force on the device, attempted correction of a damaged device, or an inadvertent impact event inconsistent with normal use.No containment or corrective actions are recommended at this time.

Brand Name
DYONICS 4.0MM ELITE NOTCHBLSTR ABRD BURR
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key10814569
Report Number1219602-2020-01813
Device Sequence Number19855325
Product Code HAB
UDI-Device Identifier03596010578044
UDI-Public03596010578044
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/04/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/19/2025
Device Model Number72200726
Device Catalogue Number72200726
Device Lot Number50857117
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 10/19/2020
Supplement Date Received by Manufacturer01/14/2021
02/27/2024
02/27/2024
Initial Report FDA Received Date11/09/2020
Supplement Report FDA Received Date01/18/2021
02/29/2024
03/04/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/19/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown